I just read an article in NY Times and then Tweeted the link to the article that refers to a large study about statins and their side-effects due to drug interactions. http://well.blogs.nytimes.com/2013/12/04/muscle-aches-from-statins-drug-interactions-may-play-a-role/?ref=health The study referred to in the NY Times article came to the conclusion that people taking statins were twice as likely to experience muscle pain if they were taking “various other drugs”, I assume to mean interacting drugs that increased the risk for adverse effects from the statin. Of interest was that people who stopped taking statins were more likely to be on three drugs which could interact with the statin and increase their risk for adverse effects. In the study, found in the Journal of Clinical Lipidology, author Dr. Matthew K. Ito and his colleagues, one-third of statin users experienced muscle pain when they started taking statins, and up to 60% stopped taking a statin because of this pain.
Since the release of the cholesterol treatment guidelines, which have some controversy attached, there was a prediction that millions more Americans would be using statins. Based on the estimates in this study that number seems to be flawed due to inability to tolerate the drugs. It takes a thoughtful prescriber to know what dose to target in order to minimize the risk for adverse effects IF there are interacting drugs, and also consider that high-intensity statin therapy is not indicated in older adults. Research has suggested that we don’t need to drive LDL down to extremely low levels, in most individuals, and that the largest benefit is seen with a modest reduction in LDL. Older adults are also more sensitive to statins and more likely to experience adverse effects, so more thoughtful consideration of their use is important.
If medication adherence remains an issue in health care, simply preaching to take medications will not work since more targeted strategies are needed that allow people to tolerate their medications, otherwise they simply won’t take them. Start with lower doses and educate the patient on what to monitor for in terms of symptoms of adverse effects and to report them to the prescriber so dose adjustments can be made.
Here are links on this blog on adverse effects from statins: